QTc Interval Prolongation and Antipsychotics by Elysha Elson, Pharm.D., MPH

Torsades de Pointes (twisting about the points)

Torsades de Pointes (twisting about the points)

This is a superb presentation by one of our clinical pharmacists, Elysha Elson, Pharm.D., MPH, Pharmacy Practice Resident, who was working with us on the Medical-Psychiatry Unit. Elysha summarizes the important findings in the medical literature the effect of antipsychotics on cardiac conduction prolongation, otherwise known as QTc interval prolongation and the risk for a ventricular arrhythmias called torsades de pointes (literally “twisting about the points “ for the characteristic EKG pattern). As always, the information on this blog is for educational purposes only. You should not use it as a substitute for medical advice from your personal physician. That said, this is essential information for physicians who prescribe antipsychotics to patients in the setting of medical illness, specifically cardiac disease in which the risk for adverse medical consequences could be elevated under certain circumstances, e.g., long QT syndrome, abnormal electrolytes, and more. In order to see the gallery, click on the one of the slides, which will open up the presentation to fill the screen. Use the arrow button to scroll left and right through the slides or up and down to view any annotations.

Advertisements
%d bloggers like this: